North Carolina, 2005

Damaging Wind in North Carolina, September 20, 2005

September 20, 2005 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 20, 12:15 PM EST, 7 hours 20 minutes earlier.

Area forecast discussion, Sep 20, 12:15 PM EST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT TUE SEP 20 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
VORTICITY CENTER NOW CROSSING THE MOUNTAINS WILL MOVE OVER AN
UNSTABLE AIR MASS IN THE PIEDMONT THIS EVENING...INITIATING SHOWERS
AND THUNDERSTORMS. EXPECT THAT STORMS WILL DEVELOP AS LAPSE RATES
STEEPEN AND BOUNDARY LAYER CONVERGENCE INCREASES AS SHOWN IN THE
RUC. CONVECTIVE PARAMETERS INDICATE SOME SEVERE POTENTIAL WITH
STRAIGHT LINE WINDS BEING THE MAIN THREAT. THE LACK OF DEEP MOISTURE
WILL LIKELY LIMIT TSTM COVERAGE TO SCATTERED. THE ENERGY ASSOCIATED
WITH THE VORTICITY CENTER SHOULD HELP SUSTAIN CONVECTION OVERNIGHT.

GFS AND NAM DISAGREE ON THE PLACEMENT OF THE RESIDUAL SURFACE FRONT
AND ASSOCIATED MOISTURE ON WEDNESDAY. THE NAM HAS A STRONGER MIDWEST
RIDGE WHICH PUSHES ALL MOISTURE OFFSHORE. THE GFS HAS A WEAKER FLOW
ALOFT AND KEEPS MOISTURE AND LIFT OVER OUR SOUTHEAST SECTIONS
THROUGH THURSDAY. THE GFS SEEMS TO BE WEAKENING THE RIDGE TOO FAST
AND THE NAM IS PREFERRED. WILL MAINTAIN A SLIGHT CHANCE SOUTHEAST ON
WEDNESDAY BUT DROP ALL POPS AFTER WEDNESDAY NIGHT. WILL ALSO LEAN
TOWARD THE WARMER MET MOS TEMPERATURES...WHICH HAVE UPPER 80S IN
MOST SPOTS WEDNESDAY AND THURSDAY.

ON FRIDAY THE MIDWEST RIDGE PROGRESSES EAST...AND WILL BE CENTERED
OVER THE AREA. THIS WILL BRING TEMPS UP TO THE LOWER 90S IN MOST
SPOTS.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
FRI NGT-SAT...A WEAK COLD FRONT MAKES A RUN AT US FROM THE NORTH...
BUT CONDITIONS REMAIN RELATIVELY STABLE AND DRY BENEATH THE STRONG
SUBTROPICAL RIDGE ALOFT.  A SWITCH TO NORTHERLY WINDS WILL ADVECT
SOMEWHAT COOLER AIR INTO THE REGION BY SAT.  LOWS 64-68. HIGHS 83-87.

SAT NGT-SUN...SURFACE HIGH PRESSURE RIDGES DOWN THE COAST FROM NEW
ENGLAND WITH PREDOMINANT NE FLOW OVER THE AREA. STRONG RIDGING
CONTINUES ALOFT WITH SUBSIDENCE WARMING HELPING TO KEEP TEMPERATURES
ABOVE SEASONAL NORMS.  LOWS 61-66. HIGHS 82-87.

SUN NGT-TUE...MUCH DEPENDS ON THE RESIDUALS FROM RITA AND WHETHER
THEY GET SWEPT UP BY A STRONG COLD FRONT.  THERE IS A LACK OF
CONTINUITY FROM RUN TO RUN IN THE VARIOUS MEDIUM RANGE MODELS AND
THE GFS MAY BE SMEARING GRID SCALE MOISTURE TOO FAR EAST TOO
QUICKLY.  THUS...A WARM DRY FORECAST IS PREFERRED AT THIS TIME BUT
WITH SOME INDICATIONS OF INCREASING MOISTURE AND CLOUDINESS.  LOWS
62-66. HIGHS 82-86. -RFG

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED 20-02Z
WITH BRIEF MVFR CIGS AND VSBY.  OTHERWISE VFR CONDITIONS ARE
EXPECTED THROUGH 06Z.  AFTER 06Z...WEAK FLOW IN THE LOWER LEVELS
WITH RESIDUAL LOW LEVEL MOISTURE WILL LEAD TO AREAS OF STRATUS AND
FOG...CAUSING LOCALLY IFR CIGS AND VSBY AROUND DAYBREAK.  -RFG

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DGS
LONG TERM/AVIATION...RFG
Hazardous weather outlook, Sep 20, 4:55 AM EST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 AM EDT TUE SEP 20 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-211000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
555 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY APPROACH CENTRAL NORTH CAROLINA FROM THE
NORTHWEST TODAY AND WILL DROP INTO THE AREA TONIGHT. AHEAD OF THE
FRONT... THE AIR MASS WILL BECOME MOIST AND UNSTABLE... LEADING TO
SCATTERED THUNDERSTORMS THAT WILL TRACK FROM THE WESTERN PIEDMONT
THIS AFTERNOON TOWARD THE EAST SOUTHEAST TO THE COASTAL PLAIN
OVERNIGHT. A FEW OF THESE STORMS MAY EVOLVE INTO SHORT LINES OR
BOW SHAPED SEGMENTS THAT COULD PRODUCE DAMAGING WIND GUSTS. HAIL
UP TO AN INCH IN DIAMETER WILL ALSO BE POSSIBLE WITH ISOLATED
STORMS. THE MOST LIKELY TIME FOR STRONG STORMS WILL BE BETWEEN 3
PM AND 11 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED STORMS ARE POSSIBLE SOUTH OF HIGHWAY 64 ON WEDNESDAY...
THEN DRY AND HOT WEATHER ARE EXPECTED THURSDAY THROUGH MONDAY. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED AFTER 2 PM THIS
AFTERNOON.

GIH

In the hours before

Special weather statement, Sep 20, 4:23 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
523 PM EDT TUE SEP 20 2005

NCZ077-088-089-202200-
CUMBERLAND-HARNETT-SAMPSON-
523 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEAST CUMBERLAND
COUNTY THROUGH 600 PM EDT...

AT 523 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LINDEN...OR ABOUT 11 MILES SOUTH OF LILLINGTON...MOVING SOUTHEAST AT
5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GODWIN...WADE...
FALCON.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
HAIL IS ALSO POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN
FURNITURE AND AWNINGS COULD BE TOSSED AROUND.

WSS
Special weather statement, Sep 20, 5:14 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EDT TUE SEP 20 2005

NCZ021-022-202315-
FORSYTH-GUILFORD-
614 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND GUILFORD
COUNTIES THROUGH 715 PM EDT...

AT 614 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STOKESDALE TO WEST
BEND...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF BELEWS
CREEK TO 15 MILES WEST OF WINSTON-SALEM...MOVING EAST AT 15 MPH.

THE STORMS WILL AFFECT SUCH PLACES AS CLEMMONS...WINSTON
SALEM...KERNERSVILLE...AND AREAS AROUND THE P T I AIRPORT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

REMEMBER...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE TRIAD
UNTIL 9 PM EDT.

WSS
Local storm report, Sep 20, 6:38 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
738 PM EDT TUE SEP 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             SEDALIA                 36.06N 79.62W
09/20/2005  0.75 INCH        GUILFORD           NC   PUBLIC

&&

WSS
Local storm report, Sep 20, 6:45 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT TUE SEP 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             ALAMANCE                36.03N 79.49W
09/20/2005  0.75 INCH        ALAMANCE           NC   PUBLIC

            ON HIGHWAY 62 JUST SOUTH OF ALAMANCE.

&&

ORROCK
Special weather statement, Sep 20, 6:47 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT TUE SEP 20 2005

NCZ024-025-040-041-210100-
ORANGE-DURHAM-CHATHAM-WAKE-
INCLUDING THE CITIES OF...CHAPEL HILL...DURHAM...PITTSBORO...
RALEIGH
747 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORMS MOVING INTO THE TRIANGLE...

A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT 20 MPH
ACROSS THE WESTERN SECTIONS OF THE TRIANGLE THROUGH 9 PM. THE
STORMS WILL PRODUCE WIND GUSTS UP TO 40 MPH...BRIEF HEAVY
RAIN...FREQUENT LIGHTNING AND SOME HAIL.

THE STORMS WILL AFFECT SUCH PLACES AS HILLSBOROUGH...CARRBORO...
ROUGEMONT...DURHAM...CHAPEL HILL...AND AREAS NORTH OF SILER CITY
AND PITTSBORO.

REMEMBER....A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE
REGION THROUGH 9 PM EDT.
Special weather statement, Sep 20, 6:55 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
755 PM EDT TUE SEP 20 2005

NCZ008-009-026-210100-
FRANKLIN-GRANVILLE-VANCE-
755 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...VANCE AND
FRANKLIN COUNTIES THROUGH 900 PM EDT...

AT 755 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM EAST OF ROXBORO TO HILLSBOROUGH AND
SNOW CAMP...MOVING EAST AT 25 MPH. THIS LINE OF STORMS IS PRODUCING
WIND GUSTS OF 30 TO 40 MPH...VERY HEAVY RAIN AND INTENSE LIGHTNING.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...BEREA...OXFORD...HENDERSON OXFORD AIRPORT...
CREEDMOOR...FRANKLINTON...LOUISBURG...HENDERSON...AND SURROUNDING
AREAS. MOTORISTS TRAVELING ON INTERSTATE 85 AND HIGHWAY 1 NORTH AND
WEST OF RALEIGH CAN EXPECT BLINDING RAIN AND STRONG GUSTY WINDS.
MOTORISTS ARE URGED TO SLOW DOWN. HIGH PROFILE VEHICLES COULD BE
PUSHED AROUND IN THE STRONG WIND GUSTS.

THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

JO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
September 20, 7:35 PM EST
Where
Warren County, 6 mi S of Warrenton
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.317, -78.167

Trees down near Parktown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474068.